Article Text

PDF

IS-031 Acute Liver Toxicity – Is It Really The Paracetamol? Or How A New Biomarker May Aid
  1. S de Wildt
  1. Department of Pediatric Surgery and Intensive Care, Erasmus University Medical Center – Sophia Children’s Hospital, Rotterdam, Netherlands

Abstract

Paracetamol is the most frequently prescribed analgesic in children. Intentional and unintentional overdoses are associated with acute liver failure. Around half of all cases of acute liver failure are due to paracetamol. This led the US Food and Drug Administration this year to reduce adult dosage units of paracetamol prescription products to 325 mg per unit and to post a Boxed Warning highlighting the potential for acute liver failure. In cases of evident paracetamol overdoses with toxic levels, the causal relationship with acute liver failure is evident, as is the case in viral hepatitis. However, in many cases of acute liver failure no underlying cause can be identified. Controversy exists as to the possibility of therapeutic doses of paracetamol to be associated with acute liver failure. Due to the complicated metabolism of paracetamol, toxicity may occur despite therapeutic doses and concentrations. Underlying disease state or co-medication may alter paracetamol metabolism resulting in increased levels of the toxic metabolite NAPQI. NAPQI binds with proteins to form protein adducts, which exert their toxic effect in liver and kidney. Recently, an assay was developed to accurately measure these adducts and subsequent research showed clear relationships with adduct levels and acute liver failure. We will illustrate the use of this new biomarker in critically ill children with acute liver failure after therapeutic doses of paracetamol.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.